February 3, 2000
Question from Kansas, USA:
My good friend has type 1 diabetes. She was diagnosed about 6 months ago, and still has unexplainable highs and lows. They happen at least 2 or 3 times a week, and on bad weeks every day. She is 19 years old, and following the doctor's orders on when to take her medications, the guidelines for what to eat, etc. The doctor is working on fixing that problem, and progress is slowly happening, but she is extremely paranoid about going out because it might be too high or too low (meaning 200+ or below 60ish) -- she is even squeamish about the normal readings. She talks about not living a lot, and she has been to see counselors and other doctors for that, but it doesn't help. I don't know how to help her work through this, or if I can recommend that she talks to someone else. My mom talked to the counselor at her school, because the counselor is diabetic, but my friend has only called once. My friend has been told to go to support networks at the local ADA, but again is too fearful. I don't know how else to help or what to recommend.
Your friend is lucky to have you. You are correct to be worried about her mood, especially if she’s talking about not living any more and if she’s already been in therapy. The two possibilities to help her at this point are (besides being her good friend, which you all ready are):
Go with her to her next diabetes appointment. Let the clinician know you’re worried about your friend while you’re there with her, and see if they have any counselors that work with people with diabetes.
Call your friend’s parents and let them know how worried you are about them. Try to make a plan with them on what you can all do to support and help her.